10
$\begingroup$

Let $n\geq 1$ be an integer and suppose $S\subseteq {\mathbb R}^n$ is countable and dense. Do we have $S \cong {\mathbb Q}^n$ where both sets carry the topology inherited from the Euclidean topology on ${\mathbb R}^n$?

$\endgroup$
  • 3
    $\begingroup$ Related cool fact: If $n$ is allowed to be an infinite cardinal, then all countable dense subsets of $\mathbb R^n$ are homeomorphic if and only if $n < \mathfrak p$. (The question has already been answered, but I thought you might like to know.) $\endgroup$ – Will Brian Sep 14 '17 at 17:43
  • 1
    $\begingroup$ And of corse everyone but me knows what $\mathfrak p$ is. $\endgroup$ – Gerald Edgar Sep 14 '17 at 20:34
  • 1
    $\begingroup$ @GeraldEdgar: The Stone-Cech remainder of the naturals, $\mathbb N^*$, has the interesting property that every nonempty $G_\delta$ set has nonempty interior. What about intersections of larger cardinality? The cardinal number $\mathfrak p$ is, by definition, the smallest cardinality of a collection of open subsets of $\mathbb N^*$ that has a nonempty intersection with empty interior. That's a formal definition. An informal definition is that $\mathfrak p$ is the cardinal where certain diagonalization-type constructions stop working. To me, that's what makes it a really interesting number. $\endgroup$ – Will Brian Sep 15 '17 at 8:36
  • $\begingroup$ Amazing, thanks @WillBrian! And I guess we can make this result to hold even for all $n < {\frak t}$! :) $\endgroup$ – Dominic van der Zypen Sep 18 '17 at 9:54
19
$\begingroup$

According to https://arxiv.org/abs/1210.1008 Example 2(c)... yes, they are all homeomorphic to $\mathbb Q$!

$\endgroup$
  • 11
    $\begingroup$ Oh, and the reason is Sierpinski's theorem stating that every countable, metrizable space without isolated points is homeomorphic to $\mathbb Q$. $\endgroup$ – Bjørn Kjos-Hanssen Sep 14 '17 at 6:22
  • $\begingroup$ Great - thanks for this concise answer, and it's a nice paper you pointed to! $\endgroup$ – Dominic van der Zypen Sep 14 '17 at 6:43
  • $\begingroup$ Long ago, my friend Juliusz Jabłecki, then a high school student, wrote an article (which is apparently unavailable; I only found this), where he proved that any two countable subsets of a manifold are connected via a diffeomorphism. This preprint is cited, for example, in an article by Maciej Pietroń, which deals with Hilbert's cube. $\endgroup$ – Mateusz Kwaśnicki Sep 14 '17 at 9:40
  • $\begingroup$ @MateuszKwaśnicki You mean dense countable subsets? $\endgroup$ – მამუკა ჯიბლაძე Sep 14 '17 at 10:01
  • $\begingroup$ @მამუკაჯიბლაძე: Yes, this is what I meant, thanks! $\endgroup$ – Mateusz Kwaśnicki Sep 14 '17 at 10:07
7
$\begingroup$

You can learn a bit more about countable dense subsets of separable metric spaces by searching for "countable dense homogeneous space".

A separable metric space $X$ is Countable Dense Homogeneous (CDH) if given any two countable dense subsets $D$ and $E$ of $X$ there is a homeomorphism $f : X \rightarrow X$ such that $f(D) = E$.

The concept was introduced by R. Bennett in Countable dense homogeneous spaces Fund. Math., 74 (1972), pp. 189-194

Theorem 3 in the paper implies that locally euclidean spaces are CDH. So not only any countable dense subset of ${\bf R}^n$ is homeomorphic to ${\bf Q}^n$, but the homeomorphism can be taken as the restriction of a global homeomorphism of ${\bf R}^n$.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.